Lactic acidosis secondary to metformin overdose: a case report

Timbrell, Simon and Wilbourn, Gary and Harper, James and Liddle, Alan (2012) Lactic acidosis secondary to metformin overdose: a case report. Journal of Medical Case Reports, 6 (230). 230/1-230/4. ISSN 1752-1947

[img] PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Available under Licence Creative Commons Attribution.
Download (218kB)

Abstract

Introduction

Metformin is a commonly used treatment modality in type 2 diabetes mellitus, with a well documented side effect of lactic acidosis. In the intensive care setting lactate and pH levels are regularly used as a useful predictor of poor prognosis. In this article we highlight how high lactate levels are not an accurate predictor of mortality in deliberate metformin overdose.

Case presentation

We present the case of a 70-year-old Caucasian man who took a deliberate metformin overdose of unknown quantity. He had a profound lactic acidosis at presentation with a pH of 6.93 and a lactate level of more than 20mmol/L. These figures would normally correspond with a mortality of more than 80%; however, with appropriate management this patient’s condition improved.

Conclusion

We provide evidence that the decision to treat severe lactic acidosis in deliberate metformin overdose should not be based on arterial lactate and pH levels, as would be the case in other overdoses. We also demonstrate that appropriate treatment with hemodiafiltration and 8.4% sodium bicarbonate, even in patients with a very high lactate and low pH, can be successful.

Item Type: Article
Schools/Departments: University of Nottingham UK Campus > Faculty of Medicine and Health Sciences > School of Medicine
Depositing User: Snowden, Ms Diane
Date Deposited: 11 Apr 2014 10:44
Last Modified: 16 May 2016 03:33
URI: http://eprints.nottingham.ac.uk/id/eprint/2372

Actions (Archive Staff Only)

Edit View Edit View